Any regrets about taking medication?


#1
As a fairly new PWP one question is at front of my mind - how many people are pleased they have taken meds for years?
but how many regret taking medication?

#2
I recognise the nervousness about starting meds. In my view it is entirely sensible to want to defer taking meds as long as you can within limits. My understanding is that none of the meds affect the underlying progression of the condition so there is no long term disadvantage to delaying the start.
More drugs means more symptomatic relief but at risk of more side effects.
I was dx 8 years ago aged 39, started rasagiline after about 2&1/2 years, added ropinirole about 10 months later and sinemet about a year later. Now weaned off ropinirole to reduce side effects.

Overall I have no regrets about starting meds when I did.

I hope that helps

EF

#3
Thank you Elegant Fowl (lovely chosen name)

#4
As we always say, every case is different, but . . .
In my case, I delayed medication as long as my emerging symptoms were mild. When they began to bother me in everyday activities, I started on a small dose of Mirapex (Pramipexole). But I did not delay the meds that might have a retarding effect on PD's progression. I took Amantadine as soon as I was diagnosed, then Azilect (Rasagiline) as soon as it came on the market.

I guess I am one of the lucky ones, because I have had almost no side-effects from any of the four meds I now take daily. When I first began Azilect, my ankles swelled slightly, as they still do in warm weather; also, I experienced occasional dizziness after the first doses and had to cut the dosage by half. But Amantadine and Sinemet have produced no side-effects I can detect.

As you know, Mirapex can produce compulsive behavior in some people. I cannot say I experienced true compulsiveness, but my sex drive did go crazy for about a year until my body seemed to adjust to the drug. As side-effects go, though, my husband and I both found that one easy to accommodate.

My overall result: after 15 years (since the first symptoms) I am still living the same life, and no one guesses I have PD. I'm glad I made the choices I did along the way -- no regrets. Hope this helps -- at least it's one more viewpoint!

#5
My thanks to you both - cannot comment more as recent TIA has affected vision, particularly when trying to read or use my Mac. Ta muchly.

#6
everyone's experience is different and no-one know how they would have done otherwise.
however, my experience is summed up in the folowih
- medication to your requiremets is good
- multi meds is best - levadopa plus a little DA plus mao-b inhibitors. better ti attack the problem from all directions rather than a head on assault with one weapon
- if its not working change it but only on thing at a time.